MAUDE Adverse Event Report: SMITH & NEPHEW, INC. STEM EXTRACTOR UNIVERSAL JOINT; PROSTH, HIP, SEMI-CONSTRA, UNCEMENT, METAL/POLY, NON-POROUS, CALICUM-PHOSPHATE

SMITH & NEPHEW, INC. STEM EXTRACTOR UNIVERSAL JOINT; PROSTH, HIP, SEMI-CONSTRA, UNCEMENT, METAL/POLY, NON-POROUS, CALICUM-PHOSPHATE
Catalog Number 71355107
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/29/2019
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the threads broke off while back slapping the extraction handle when trying to remove a redapt stem.No delay and back-up device was available.
 
Additional Manufacturer Narrative
The associated devices were returned and evaluated.A visual inspection of the returned devices confirmed the stated failure modes.The tip of the threaded end of the base fractured off the extractor joint, rendering it inoperable.The tip was not returned.The plastic bushing on the extractor was also damaged.The plastic handle fractured on the removal handle and all pieces were returned.The devices were manufactured in 2013 and 2017 and exhibit signs of extensive wear/ usage.A review of complaint history did not reveal additional complaints for the listed batches for the same failure mode.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaints will be reopened.No further investigation is warranted for these complaints; however, we will continue to monitor for future complaints and investigate as necessary.

Brand Name
STEM EXTRACTOR UNIVERSAL JOINT
Common Device Name
PROSTH, HIP, SEMI-CONSTRA, UNCEMENT, METAL/POLY, NON-POROUS, CALICUM-PHOSPHATE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key8727950
Report Number1020279-2019-02449
Device Sequence Number2004330
Product Code MEH
UDI-Device Identifier00885556223697
UDI-Public00885556223697
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K121627
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/23/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71355107
Device Lot Number17CPG0012
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/21/2019
Initial Date Received by Manufacturer 06/03/2019
Supplement Date Received by Manufacturer06/03/2019
Initial Report FDA Received Date06/24/2019
Supplement Report FDA Received Date09/23/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1